Most of us pop painkillers in our mouths the moment headaches show up. Ironically, the same pills we take can cause regular bouts of headaches, and they’re called rebound headaches.
If it’s your habit to reach for a painkiller each time you are having a headache, this article is for you — below you will come across some of the most important things you need to know about rebound headaches, from the various symptoms it brings to the most effective remedies for it.
Don’t forget to share this article on social media afterwards so that your family and friends may also get to know about rebound headaches, allowing them to steer clear of those.
The other name for rebound headache, which is medication overuse headaches, makes it clear what causes them in the first place — prolonged intake of high doses of medications for headaches.
So will you get rebound headaches if you take painkillers for a different reason such as an achy knee or lower back? No, that won’t leave you with rebound headaches, according to doctors. Numerous studies have shown that the regular intake of painkillers for reasons other than headaches does not cause the said problem.
Many different medications for headaches can cause rebound headaches if taken for more than a couple of times per week. Painkillers that are commonly linked to rebound headaches are:
The likes of aspirin and acetaminophen are likely to cause rebound headaches especially if taken more than the suggested daily dosages. Surprisingly, NSAIDs like ibuprofen and naproxen sodium are less likely to cause rebound headaches.
OTC painkillers that combine various ingredients such as aspirin, acetaminophen and caffeine can be blamed for rebound headaches. Doctors say that painkillers containing compounds with butalbital can also be linked to rebound headache development.
There are several different medications for migraine headaches, and many of them are known to cause rebound headaches if taken in high doses for extended periods of time.
According to doctors, painkillers that are derived from opium or out of synthetic opium ingredients can put those who regularly take them at high risk of rebound headaches.
By the way, it is said that anything containing caffeine can also cause rebound headaches if high doses of them are taken, and that includes coffee and energy drinks.
The kinds and severity of symptoms experienced can vary, depending on the type of painkiller being taken for headaches. Rebound headaches usually occur every single day or nearly on a daily basis, and they usually strike in the morning, oftentimes painful enough to wake you up.
Yes, the intake of painkillers can provide relief from a bout of rebound headache, but it’s something that will surely return as soon as the effect of the painkillers taken wears off.
Some other symptoms of rebound headaches include nausea, restlessness, irritability and problem with concentrating or remembering or recalling things.
If you feel that you are suffering from rebound headaches, it’s a good idea for you to consult a doctor. Your doctor will give you instructions on weaning off the painkiller you usually take, and then prescribe you some other type of medication that is not known to contribute to rebound headaches.
There are instances in which a doctor may prescribe medications that can prevent rebound headaches from striking, such as antidepressants, anticonvulsants and calcium channel blockers.
It’s not unlikely for a doctor to recommend a patient with rebound headaches to undergo certain types of therapies, such as cognitive behavioral therapy or CBT.
Some alternative treatments for rebound headaches include acupuncture, biofeedback, hypnosis and massages. There are also some herbal or dietary supplements available that are said to help with keeping rebound headaches at bay, and they include feverfew, butterbur and magnesium.